Journal directory listing - Volume 11-20 (1966-1975) - Volume 17 (1972)

The Undetermined Multiplier Treatments of the Lagrange Problem Author: You-Jen Wu


In the physics and mathematics literature there exist two undeter-mined multiplier treatments of the Lagrange problem of the calculus of variations. These two treatments yield different results, in general ; although they are in agreement in several commonly treated special cases. It is shown herein that the method favored by most physics texts is incorrect in the case of nonintegrable differential constraints, while the method appearing in most books on the me-thods of mathematical physics and the calculus of variations is correct, in general.

《Full Text》